Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Jacksonville, FL

July 22, 2018Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 22, 2018, 8:25 PM EDT for Coffee County, Georgia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 8:25 PM EDT (00:25 UTC)
Expired
Jul 22, 2018, 9:17 PM EDT
In force
52 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Coffee County, GA

The radar

The Moody AFB radar (KVAX), 68 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:06 PM EDTTSTM WND DMG4 S Douglas, GAPUBLIC REPORT OF NUMEROUS TREES AND POWERLINES DOWN NEAR US 441 SOUTH OF DOUGLAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 11:15 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS52 KJAX 230025
SVRJAX
GAC069-230130-
/O.NEW.KJAX.SV.W.0166.180723T0025Z-180723T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
825 PM EDT SUN JUL 22 2018

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Coffee County in southeastern Georgia...

* Until 930 PM EDT.

* At 825 PM EDT, a severe thunderstorm was located over Ocilla,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Douglas and Ambrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3147 8314 3147 8312 3150 8310 3151 8308
      3156 8306 3161 8306 3164 8301 3171 8299
      3150 8278 3140 8286 3140 8296 3142 8297
      3142 8314 3144 8314 3146 8315
TIME...MOT...LOC 0025Z 306DEG 20KT 3160 8320 

HAIL...1.25IN
WIND...60MPH
 
$$

ELSENHEIMER
3 follow-up statements
892 
WWUS52 KJAX 230051
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
851 PM EDT SUN JUL 22 2018

GAC069-230130-
/O.CON.KJAX.SV.W.0166.000000T0000Z-180723T0130Z/
Coffee GA-
851 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN COFFEE COUNTY...

At 851 PM EDT, a severe thunderstorm was located near Ambrose, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Douglas and Ambrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3147 8314 3147 8312 3150 8310 3151 8308
      3156 8306 3161 8306 3161 8296 3150 8278
      3140 8286 3140 8296 3142 8297 3142 8314
      3144 8314 3146 8315
TIME...MOT...LOC 0051Z 306DEG 20KT 3151 8306 

HAIL...1.00IN
WIND...60MPH
 
$$

ELSENHEIMER
060 
WWUS52 KJAX 230102
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
902 PM EDT SUN JUL 22 2018

GAC069-230130-
/O.CON.KJAX.SV.W.0166.000000T0000Z-180723T0130Z/
Coffee GA-
902 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN COFFEE COUNTY...

At 902 PM EDT, a severe thunderstorm was located 7 miles southwest of
Douglas, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3153 8307 3156 8303 3158 8292 3150 8278
      3140 8286 3140 8296 3142 8297 3142 8314
      3144 8314 3146 8315 3147 8314 3147 8312
      3150 8310 3151 8308
TIME...MOT...LOC 0102Z 306DEG 32KT 3142 8292 

HAIL...1.00IN
WIND...60MPH
 
$$

ELSENHEIMER
969 
WWUS52 KJAX 230117
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
917 PM EDT SUN JUL 22 2018

GAC069-230127-
/O.CAN.KJAX.SV.W.0166.000000T0000Z-180723T0130Z/
Coffee GA-
917 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COFFEE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area so 
the warning has been cancelled.  However gusty winds and heavy rain 
are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

LAT...LON 3153 8307 3156 8303 3158 8292 3150 8278
      3140 8286 3140 8296 3142 8297 3142 8314
      3144 8314 3146 8315 3147 8314 3147 8312
      3150 8310 3151 8308
TIME...MOT...LOC 0116Z 306DEG 20KT 3137 8284 

$$

ELSENHEIMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:19 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 22, 8:19 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
819 PM EDT Sun Jul 22 2018

.UPDATE...

Instability lingers across Western counties, with more activity
spreading in from the West. Hence, severe watch has been
extended through 10 pm. Near term models continue convection
through around midnight, but activity should be weakening by that
time. With numerous boundaries from outflows, and moisture will
keep chance for showers, with embedded storms through the night.

&&

.AVIATION...

Convection will linger through around midnight, then decrease
in coverage. While an isolated storm can not be ruled out after
midnight, the chance is too low for mention at this time.
Scattered to numerous storms are expected for Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  90  73  90 /  30  50  30  70
SSI  76  87  77  88 /  20  50  30  60
JAX  74  91  74  90 /  40  50  30  60
SGJ  74  89  74  88 /  60  50  20  60
GNV  74  91  74  89 /  90  50  20  70
OCF  75  87  73  87 /  90  40  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 22, 6:54 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
654 PM EDT SUN JUL 22 2018

FLZ036-040-222345-
Alachua FL-Marion FL-
654 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALACHUA AND WESTERN
MARION COUNTIES UNTIL 745 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving east at 40 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Citra, Archer, Sparr, Anthony, Cross
Creek, Santos, Ocala Airport and Silver Springs Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida.

LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
      2904 8250 2904 8253 2921 8254 2922 8240
      2925 8240 2948 8241 2948 8255 2959 8254
      2958 8206 2947 8206 2949 8203 2950 8199
      2896 8202 2896 8231
TIME...MOT...LOC 2254Z 280DEG 35KT 2916 8253

HESS
Special weather statement, Jul 22, 7:04 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
704 PM EDT SUN JUL 22 2018

GAZ162-222345-
Echols GA-
704 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS COUNTY UNTIL 745 PM EDT...

At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Park, moving southeast at 20 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida...and southeastern Georgia.

LAT...LON 3066 8313 3078 8314 3080 8313 3081 8310
      3083 8310 3083 8309 3085 8309 3085 8296
      3069 8279 3060 8275 3062 8314
TIME...MOT...LOC 2304Z 292DEG 17KT 3064 8328

ELSENHEIMER
Special weather statement, Jul 22, 7:18 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
718 PM EDT SUN JUL 22 2018

FLZ021-022-030-035-036-230000-
Columbia FL-Union FL-Suwannee FL-Alachua FL-Gilchrist FL-
718 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN
ALACHUA...SOUTHWESTERN UNION...SOUTHERN COLUMBIA AND CENTRAL SUWANNEE
COUNTIES UNTIL 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayo, moving east at 40 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Bell, Ichetucknee Spring, Columbia, Alachua, High Springs, Fort
White, Providence, Luraville, Mcalpin and Upland Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida.

LAT...LON 3029 8323 3006 8247 2973 8245 2965 8296
      2970 8296 2970 8294 2976 8295 2980 8292
      2981 8293 2983 8289 2989 8288 2989 8292
      2996 8293 2996 8295 2999 8296 3008 8307
      3011 8312 3009 8319 3012 8323 3023 8325
TIME...MOT...LOC 2317Z 273DEG 35KT 2999 8314

HESS
Special weather statement, Jul 22, 7:36 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
736 PM EDT SUN JUL 22 2018

FLZ020>022-230015-
Columbia FL-Hamilton FL-Suwannee FL-
736 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA...NORTHEASTERN SUWANNEE
AND HAMILTON COUNTIES UNTIL 815 PM EDT...

At 736 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to Live Oak. Movement was east at
20 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Suwannee
Springs, Winfield, Suwannee Valley, Belmont and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Florida.

LAT...LON 3062 8319 3058 8246 3010 8246 3006 8253
      3022 8303
TIME...MOT...LOC 2336Z 283DEG 19KT 3056 8297 3029 8298

HESS
Special weather statement, Jul 22, 7:54 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
754 PM EDT SUN JUL 22 2018

FLZ022-031-035-036-040-230045-
Columbia FL-Alachua FL-Bradford FL-Marion FL-Gilchrist FL-
754 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...ALACHUA...SOUTHERN
BRADFORD...NORTHWESTERN MARION AND SOUTHWESTERN COLUMBIA COUNTIES
UNTIL 845 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bell, moving east at 35 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Gainesville, Ocala, Trenton, Keystone Heights, Bell, Melrose, Citra,
Alachua, High Springs and Hawthorne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida.

LAT...LON 2917 8251 2920 8250 2920 8237 2946 8238
      2946 8241 2948 8241 2948 8252 2954 8256
      2958 8278 2959 8294 2963 8296 2976 8295
      2980 8292 2981 8293 2986 8284 2987 8288
      2991 8286 2996 8278 2989 8205 2916 8204
TIME...MOT...LOC 2354Z 274DEG 31KT 2975 8289

HESS
Special weather statement, Jul 22, 8:23 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
823 PM EDT SUN JUL 22 2018

GAZ149-163-230115-
Atkinson GA-Clinch GA-
823 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES UNTIL 915 PM EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakeland, moving east at 25 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Homerville, Du Pont and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.

LAT...LON 3125 8305 3125 8304 3126 8271 3099 8265
      3096 8297 3118 8297 3119 8305 3120 8304
      3121 8305
TIME...MOT...LOC 0023Z 257DEG 20KT 3107 8304

ELSENHEIMER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:23 PM EDTSpecial Weather StatementJAXAtkinson52 min
Jul 22, 8:50 PM EDTSevere Thunderstorm WarningJAXAtkinson25 min
Jul 22, 9:13 PM EDTSevere Thunderstorm WarningJAXAtkinson27 min
Jul 22, 10:04 PM EDTRiver Flood WarningJAXCharlton23 hr
Jul 23, 2:52 PM EDTSpecial Weather StatementJAXClinch38 min
Jul 23, 3:18 PM EDTSpecial Weather StatementJAXWayne42 min
Jul 23, 3:33 PM EDTSpecial Weather StatementJAXWare42 min
Jul 23, 3:46 PM EDTSpecial Weather StatementJAXClinch29 min
Jul 23, 4:07 PM EDTSpecial Weather StatementJAXClinch, Ware23 min
Jul 23, 4:46 PM EDTSpecial Weather StatementJAXEchols29 min
Jul 23, 5:18 PM EDTSpecial Weather StatementJAXEchols27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.